Minnesota, 2021

Hail and Damaging Wind in Minnesota, July 23, 2021

July 23, 2021 · NWS FGF · 6 events in 1 county or zone

Isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 2:20 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 23, 2:20 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT Fri Jul 23 2021

.SHORT TERM...(This afternoon through Saturday night)
Issued at 320 PM CDT Fri Jul 23 2021

Short term weather impacts include potential for scattered severe
thunderstorms this afternoon and evening, with near critical fire
weather conditions possible Saturday.

Surface trough axis has acted as a focus for early thunderstorm
development this afternoon, with high Td values in the 70s
along/east of this supporting ML CAPE 1500-2000 J/KG and heat index
values near 100F. Weak forcing associated with subtle waves within
mid level westerly flow and PWATs 1-1.5" are supporting isolated to
widely scattered activity this afternoon. Main period of forcing is
still this afternoon with the main frontal passage, but at that
point there is potential that Td values will be decreasing along
with instability lowering potential severe threat between the trough
axis and frontal zone as this transitions east. Latest trends in
HRRR has picked up on this showing weakening trends in
coverage/intensity by 00-01Z. Due to at least elevated instability
and better forcing though I wouldn't want to rule out original CAM
solutions supporting clusters forming during the evening hours.
Effective shear 30-40kt and straight hodographs clouds support
supercells/splitting, but due to weak low level shear/higher bases
tornado threat is limited (though can't be ruled out). Primary
threats in this environment will tend to be damaging winds to 75
mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along
surface boundaries does raise the possibility for localized heavy
rain/excessive rain threat.

Rest of tonight-Saturday: After the cold front passes there will be
a slight drop in temps aloft but a much greater change in Tds and
drier/stable air aloft. While westerly BL flow keeps above average
temps in place it will tend help scour out any smoke and HRRR smoke
model keeps smoke out of our area (possibly the most clear
conditions we've had in weeks at the surface and aloft). Sunny skies
and westerly BL flow will support efficient mixing and potential for
temps in the lower 90s, RH values in the 20-30 percent range, and
gusty winds 20 to 35 mph (highest mixing potential in northeast ND).
This raises the possibility for near critical fire weather
conditions across the region. The best chance for critical fire
weather conditions will be dependent on rain this evening and winds
within or west of the RRV.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jul 23 2021

Summary...

Upper level ridge in the south west and southern United States
continues to take hold bringing hot conditions. Troughs move up and
over the ridge through the early and middle part of the week
increasing the chances for showers and storms. Near the end of the
week ensembles hint at the ridge moving eastward pushing the track
of the troughs further north bringing drier and warmer air into the
region.

The week ahead...

Conditions look to be dry throughout Sunday, with temperatures in the
upper 80s to lower 90s. RH values remain fairly low in the 30s, with
winds on the lighter side. Warm and dry conditions provide elevated
fire concerns for the afternoon, but not as elevated as Saturdays
impact since winds will be on the higher side. As we head into the
early part of next week another trough makes its way up and over the
ridge out in the south west. The frontal boundary associated with
the trough encounters CAPE values in the 1500-2000 j/kg range.
Moisture flow turns more southerly allowing for a stream of higher
dew points into the 60s toward our area. Taking a look at ensemble
soundings shear has been decent in both directional and speed
components through multiple runs. Effective shear in the low and mid
levels are around 25-35kts.

Lapse rates look decent, but very between different ensembles
bringing low confidence in that category. The exact timing of the
system is different between runs, with some bringing the trough
through early eliminating the daytime heating ingredient which is a
key component in initiating storms. Precipitation amounts of
exceeding 0.1 inches continue to lie between 40-60% for western MN
and eastern ND. Continued chances for precipitation and storms are
possible mid week before the ridge begins to push further east
increasing heights and tracking troughs further north. This would
bring drier conditions and a continuation of the heat. Temperatures
through the long term remain consistent with highs in the upper 80s
to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 108 PM CDT Fri Jul 23 2021

VFR conditions should prevail for most locations in eastern ND
and northwest MN, though pockets of smoke/haze have brought vis
down to 5-6sm at times today (hard to anticipate location/timing
of this). Chances for thunderstorms increase late this afternoon
and especially this evening spreading west to east across the
region, and some of these storms could be severe. Winds shifts
with the cold front from the south to the west-northwest this
evening/overnight. Winds increase during the daytime period
Saturday when gusts 20-30kt will be possible (strongest in
northeast ND).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Spender
AVIATION...DJR
Hazardous weather outlook, Jul 23, 3:00 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few non-severe showers and thunderstorms will move along the
Canadian border and south of the I-94 corridor this morning,
bringing a few lightning strikes and brief downpours. More intense
thunderstorms will develop later this afternoon and continue into
the evening. Scattered severe thunderstorms can be expected, with
hail up to 1.5 inches and wind gusts to 75 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A front moving through will bring slightly cooler and much drier
air to the region on Saturday. With northwest winds in the 15 to
25 mph range, elevated fire weather conditions will be possible
Saturday afternoon.

There are additional chances for thunderstorms Monday and into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 23, 2:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
324 PM CDT Fri Jul 23 2021

...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA SATURDAY AFTERNOON AND EVENING...

Relative humidity values will drop to 20 to 30 percent along with
west winds 15 to 20 gusting to 30 mph across northwest and west
central MN. Any fire that does develop has the potential to
quickly spread.

DJR

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beltrami

When
July 23, 3:05 PM CST
Where
Beltrami County, 2.49 mi NE of Ponemah
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -94.900

Received a public report of 1 inch hail near Ponemah.

Hail, Beltrami

When
July 23, 3:53 PM CST
Where
Beltrami County, 0.46 mi E of Shooks
Measured
2 in hail
Reported by
Public
Coordinates
47.870, -94.440

Several reports of 1 to 2 inch hail across the area, as well as pea sized hail earlier.

Hail, Beltrami

When
July 23, 5:23 PM CST
Where
Beltrami County, 2.44 mi WSW of Bemidji
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -94.950

Public report of 1 inch hail received via social media.

Hail, Beltrami

When
July 23, 5:30 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
1 in hail
Reported by
Public
Coordinates
47.480, -94.880

Multiple public reports of 1 inch hail in and around Bemidji were received via social media.

Thunderstorm Wind, Beltrami

When
July 23, 5:30 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.480, -94.880

Several snapped trees reported at the high school. Photos and report posted via social media, time estimated via radar.

Hail, Beltrami

When
July 23, 5:42 PM CST
Where
Beltrami County, 7.24 mi SE of Lavinia
Measured
1 in hail
Reported by
Public
Coordinates
47.440, -94.720

Report of 1 inch hail received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975855, 975856, 975857, 975858, 975859, 975860.